Recurrent Stoma granulation tissue problems and diarrhea issues w/ j-tube

I keep getting these intestional looking things that my surgeon says are granulation tissue that form a bubley like thing nect to my stoma of my j-tube coming like from in the tract. I've been in literally every other week, they go away with the silver nitrate but then come right back (and it's only on my right side of the stoma) He's a general surgeon so I don't want to keep calling him to squeeze me in just to put silvernitrate on them. Is there a script for an ointment or solution I can put on them to make them go away? Also what am I suppost to clean under the stoma with one dr says hydrogen peroxide mixed w water, some say saline solution I have literally no clue. And I also lately have diarrhea with anything I put in my mouth and after j-tube feedings which I am down to 70 mls per hour and it takes forever and a day to do. I don't think it's the osmolite I put in my tube cuz I've had it since july and I just got the diarrhea the past few weeks, and I've decided even with the J-tube in place I will always be nauseated!

Report post

10 replies. Join the discussion

Hi, Rodeogrl02. For cleaning my stoma I do use saline solution with a dash of hydrogen Peroxide. Some say not to use hydrogen peroxide because it may be too harsh. But for me the small amount diluted keeps me clean and fungus free.

I have had a prescription in the past for silver nitrate sticks. If you do administer yourself, considering coating the outer skin around the stoma with zinc oxide cream to keep from buring your skin.

Blessings and best wishes in your search for solutions.
Marie

Report post

Thanks! I will ask for a script for silver nitrate sticks (I use them at work occassionally for dog toe nails that r cut too short) but they aren't sterile or anything. Also thanks for the tip for using silvernitrate, ya last time when my surgeon did tthe silver nitrate he got it on the surrounding skin and it burned it to the point of bleeding.

Report post

Your body will pretty much always form granulation tissue as a means of recovering from this stoma that is caused by the tube. Don't worry too much about it. The surgeon should be able to give you some silver nitrate sticks or at least write you a prescription for some. Your pharmacist might have to order them. Honestly, I don't even think about the granulation tissue anymore and I just let it be. But I remember when I got my first tube and how badly I wanted this tissue to be gone. Not going to happen! Hang in there!

Mimi

Report post

I'd also recommend trying triamcinolone cream (a steroid cream) that someone on this forum suggested. I had horrible granulation tissue build-up (little balls everywhere) all around the whole tube where the J tube went into my belly. Within a week of applying the cream (3 times a day), it was all gone. Not even a spot of redness left. I then had 3 glorious days of zero pain, zero burning, zero leakage of any sort. But the 4th day, the leakage started again. The granulation tissue did come back, but in an area where I'd never had the tissue build-up before (go figure). For whatever reason, the cream isn't working on this one little spot, but the spot is small enough it causes me minimal discomfort (though I still apply the cream every so often in hopes it will eradicate it). However, the area where I had the worst tissue build-up has remained tissue-free, even though I don't apply the cream to that area. So I'd recommend giving the cream a try. You could also try lidocaine ointment. I use that too. It doesn't dissolve the granulation tissue but it keeps the area numb for 3-6 hours at a time so you don't feel the pain/burn. My understanding is if you get this tissue build-up (not every one does), you'll likely always get it. It's your body's way of trying to 'heal' the hole closed, which it can't do because of the tube. Movement of the tube itself (just through regular peristalsis) can also cause irritation, which leads to the tissue build-up. But for me anyway, this triamcinolone cream seems to be working best (I might try the silver nitrate again; I tried it once and it burned so bad afterward, I've been too nervous to try it again). (Also, my J tube is used for stomach drainage, not for feeding--I'm fed via PICC line--so I don't know if usage of a J tube for that reason causes more/less tissue build-up)

I'm getting a brand new J tube in a few weeks (apparently a brand new tube has come on the market that my GI doc and surgeon think would work great for me), so I'll be curious to see if the build-up lessens/worsens.

Report post

thanks ya i've done the silver nitrate treatments 4 ties now, and just got my j-tube replaced a few weeks ago. Mine is just directly into my jejunum part of my intestine (the G/J one into my stomach and intestine fell out and caused me 2 months of near death and missory in the hospital) I have an appt wednesday w/ my surgeon so I'll ask for a script and say I heard it works cuz he told me there is nothing for in home treatment of these things, and the silver nitrate burns my skin sooo bad and the skin that isn't the bubbley things)

Report post

My daughter had the same problem with the granulation tissue. We tried the silver nitrate and the triamcinolone cream over and over, all worked for a second and then back again. She has had her g-tube for 6 years, its not new, not trying to heal. The surgeon finally cut off the granulation tissue. Been beautiful ever since.. almost a year.

Report post

I used to have the granulation tissue, but haven't had it in years. And I'm embarrassed to say, I've never used silver nitrate. When I shower, I use the same soap to clean the stomas as I use on the rest of my body, I keep it gauzed at all times to absorb leakage.

Report post

More suggestions on granulation tissue and other skin care tips are posted on the Tube Feeding Tips page of the Oley web site:
http://www.oley.org/tubetalks.html

Report post

None of my doctors had even heard of this triamcinolone cream (though had no problem prescribing it), so don't be surprised if your doctor hasn't heard of it either. (Seems the patients, as is often the case, are more hip than the docs!) Like I said, it works fairly well for me except for this one tiny area that refuses to go away. Of course, there also might be granulation tissue down past where I can reach, inside the hole itself. I'm sure there is, because I still have a lot of discomfort with my tube, and it's been almost a year now. I'm praying the new tube will eliminate the discomfort.

Is there anyone who doesn't have a problem with leakage? The three main issues that a year later still keep me on the stupid sofa and unable to resume any semblance of a normal life are the tube discomfort, the leakage, and that I can't find clothing to wear with my particular J tube set-up.

Report post

My husband had the problem with granulation tissue and excessive leakage for the first 18 months of having the j-tube. Then in April when they changed out his j-tube to a foley catheter type the granulation tissue went away on its own and no more leakage. He does keep a gauze pad on it when using the pump (night only) and during the day using nothing. We don't know if it is the foley catheter or just luck. He went in a week ago for another change (foley catheter again) and the radiologist who did the change could not get over how good his site around the tube looked. So we keep our fingers crossed that we are doing something right..

Report post

This journal entry is closed to replies. We close all journal entries after 90 days.

If there's something you'd like to say, here are some things you can do:

Things you can do